Secondary Logo

Journal Logo

Attempted Organophosphate Suicide: A Unique Cause of Prolonged Paralysis During Electroconvulsive Therapy

Jaksa, Robert J. MD; Palahniuk, Richard J. MD

Case Reports
Free
SDC

Department of Anesthesiology, University of Minnesota Hospitals and Clinics, Minneapolis, Minnesota.

Accepted for publication November 23, 1994.

Address correspondence to Richard J. Palahniuk, MD, Department of Anesthesiology, University of Minnesota Hospitals and Clinics, 420 Delaware St. SE, Box 294, Minneapolis, MN 55455.

Plasma cholinesterase is synthesized in the liver, circulates in the plasma, and facilitates the metabolism of intermediate ester products formed during fatty acid metabolism [1]. Because plasma cholinesterase is also vital in terminating the action of some drugs used during anesthesia (e.g., succinylcholine, mivacurium, chloroprocaine), its normal concentration and activity are of concern to the anesthesiologist.

Organophosphate insecticides can produce irreversible inhibition of the activity of circulating plasma cholinesterase and result in prolonged respiratory paralysis after a normal tracheal intubating dose of succinylcholine [2]. We were surprised recently by prolonged apnea in a young woman receiving anesthesia for electroconvulsive therapy (ECT) who, it was discovered later, had ingested an unknown quantity of Diazinon Trademark (Ortho Pharmaceuticals, Raritan, NJ) 20 days earlier.

Back to Top | Article Outline

Case Report

The patient was a 25-yr-old, 60-kg woman who worked as a graduate student in psychopharmacology. She had been diagnosed previously with a psychotic depressive disorder. She was admitted to the hospital after she attempted suicide by ingesting acetaminophen and unknown amounts of a laboratory agent which was later discovered to be Diazinon Trademark. Her initial condition showed no evidence of cholinergic crisis and was stabilized adequately. The patient was admitted to the psychiatry ward and was started on fluoxetine hydrochloride (Prozac Registered Trademark; Dista Products, Indianapolis, IN). Twenty days after admission, the patient requested ECT which she had received uneventfully on previous admissions at another hospital.

At her initial ECT, anesthesia was induced with metho-hexital 60 mg, d-tubucorare 3 mg, atropine 0.4 mg, and succinylcholine 50 mg intravenously. ECT was applied in the normal fashion after mask hyperventilation with oxygen. After a seizure evident in an isolated arm, she was slow to resume spontaneous ventilation, requiring 12 min of assisted ventilation via a mask. She remained weak, as judged by lack of sustained head lift, but was awake and breathing spontaneously for the next 25 min. A nerve stimulator was not used to assess the level of neuromuscular block because the patient was awake, was obviously weak by clinical criteria, and one was not immediately available in the ECT suite. Her vital signs were stable and the remainder of her recovery was uneventful.

Blood drawn later that same day revealed plasma cholinesterase activity of 1.1 IU/mL (normal, 5.9-12.2) and dibucaine number 68% (normal, 70%-100%). Results of liver function tests drawn at the same time were normal. Although it was intended to arrange follow-up serial plasma cholinesterase levels, the patient left the hospital against medical advice the next day and was lost to followup.

Back to Top | Article Outline

Discussion

Organophosphate poisoning with insecticides can be accidental (e.g., agricultural use), homicidal, or suicidal. Other anticholinesterase agents may be therapeutic in certain disease states, such as echothiophate eye drops in glaucoma, neostigmine in myasthenia gravis, and cyclophosphamide in cancer. The organophosphate insecticides commonly seen include Malathion Trademark and parathion, while other potent agents have been developed as nerve gas for chemical warfare and include mustard gas and the more modern agent, Sarin Trademark.

Organophosphates can be absorbed via the respiratory tract, the gastrointestinal tract, or through the skin. Sufficient dosage inhibits both plasma and tissue cholinesterase and results in a cholinergic crisis of prolonged duration [3]. Three other cases of prolonged apnea from succinylcholine resulting from organophosphate insecticide exposure have been reported [4-6].

In this case, because organophosphates were not known to have been ingested in the patient's suicide attempt until after the episode of prolonged apnea with succinylcholine, plasma cholinesterase was not measured prior to anesthetic administration. In this case, the nature of the patient's work in a laboratory should have caused us to be more suspicious of chemical ingestion.

Prolonged paralysis after succinylcholine can result for two general reasons. First, the patient may have a genetically determined plasma cholinesterase functional abnormality (more common) or deficiency (rare) [7]. Second, there may be an acquired decrease in plasma cholinesterase activity. Acquired abnormalities can be seen with organophosphate poisoning, severe hepatic dysfunction, pregnancy, or medication with echothiophate eye drops.

The usual types of genetic plasma cholinesterase abnormalities are associated with a modest reduction in total activity and a markedly reduced dibucaine number [7]. Our case did not fit this pattern, since there was a sharply reduced absolute concentration and a near normal dibucaine number. This would suggest an acquired deficiency. Since the patient had normal hepatic function, was not (apparently) pregnant, and did not have glaucoma, we became suspicious that her suicide attempt 20 days prior to the induction of anesthesia may have played a role in her prolonged apnea. On further investigation, we were able to determine that she had ingested orange juice laced with insecticide as part of her suicidal cocktail. This patient's slight prolongation of succinylcholine paralysis is consistent with the data by Viby-Mogensen [8] correlating duration of apnea to plasma cholinesterase activity in patients with genotypically normal enzyme.

It would have been ideal to repeat the plasma cholinesterase level and see it return to normal in 4-6 wk as is described after organophosphate intoxication [9].

In summary, a young graduate student experienced prolonged paralysis after succinylcholine. The most likely cause was intentional ingestion of insecticide 20 days earlier. This is the fourth reported case of prolonged paralysis with succinylcholine after organophosphate insecticide ingestion and the first as an attempted suicide. In an effort to prevent this complication, clinicians should maintain suspicion for unusual substance abuse in susceptible patients. If organophosphate ingestion is suspected, plasma cholinesterase levels may be obtained prior to anesthesia, and drugs that require plasma cholinesterase for their metabolism should be avoided for 4 to 6 wk.

Back to Top | Article Outline

REFERENCES

1. Jackson SH. Genetic and metabolic diseases. In: Katz J, Benumof J, Kadis LB, eds. Anesthesia and uncommon diseases. Philadelphia: WB Saunders, 1990:82.
2. Lawson NW. Autonomic nervous system physiology and pharmacology. In: Barash PG, Cullen BF, Stoelting RK, eds. Clinical anesthesia. Philadelphia: JB Lippincott, 1992;345-6.
3. Millby TH. Prevention and management of organo-phosphate poisoning. JAMA 1971;216:2131-3.
4. Selden BS, Curry SC. Prolonged succinylcholine induced paralysis in organophosphate insecticide poisoning. Ann Emerg Med 1987;16:215-7.
5. Guillermo FP, Pretal CMM, Royo FT, et al. Prolonged suxamethonium induced neuromuscular blockade associated with organophosphate poisoning. Br J Anaesth 1988;61:233-6.
6. Weeks DB, Ford D. Prolonged suxamethonium-induced neuromuscular block associated with organophosphate poisoning. Br J Anaesth 1989;62:237.
7. Pantuck EJ. Plasma cholinesterase: gene and variations. Anesth Analg 1993;77:380-6.
8. Viby-Mogensen J. Correlation of succinylcholine duration of action with plasma cholinesterase activity in subjects with genotypically normal enzyme. Anesthesiology 1980;53:517-20.
9. Nelson TC, Burritt MF. Pesticide poisoning, induced apnea and pseudocholinesterase. Mayo Clin Proc 1986;61:750-5.
© 1995 International Anesthesia Research Society